New York, 2009Flash Flooding and Hail in New York, July 7, 2009
July 7, 2009 · NWS OKX · 27 events in 3 counties and zones
A powerful cold front produced numerous severe thunderstorms across Connecticut, Long Island and the Lower Hudson Valley of New York. Some of the storms were very heavy rain producers, training across the same area, which caused isolated flash flooding on Long Island.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $1.1 million
- Crop damage
- None recorded
- Events
- 27
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A powerful cold front produced numerous severe thunderstorms across Connecticut, Long Island and the Lower Hudson Valley of New York. Some of the storms were very heavy rain producers, training across the same area, which caused isolated flash flooding on Long Island.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Jul 7, 12:41 PM EST, 9 minutes earlier.
Area forecast discussion, Jul 7, 12:41 PM EST, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
141 PM EDT TUE JUL 7 2009
.SYNOPSIS...
A LOW PRESSURE TROUGH WILL REMAIN OVER THE AREA THROUGH WEDNESDAY.
HIGH PRESSURE WILL RETURN ON THURSDAY AND FRIDAY. ANOTHER LOW
PRESSURE TROUGH WILL APPROACH LATE SATURDAY.
&&
.NEAR TERM /THROUGH TONIGHT/...
SEVERE THUNDERSTORM WATCH #559 ISSUED FOR THE ENTIRE TRI-STATE AREA
UNTIL 7 PM.
DEEP UPPER LOW WITH VIGOROUS SHORTWAVE ROTATING AROUND IT WILL
MOVE THROUGH THE REGION THIS AFTERNOON. CAPE VALUES BASED OFF OF
THE 12Z OKX UPPER AIR SOUNDING ARE AROUND 2000 J/KG...AND THIS IS
SHOWING UP QUITE WELL ON MODEL GUIDANCE...WITH CAPE VALUES WELL
OVER 2000 J/KG...AND CLOSE TO 2800 J/KG OVER CT. LIFTED INDEX IS
-5.5C ON OKX SOUNDING...AND GENERALLY -3 TO -5C ON AVERAGE ON THE
MODELS WITH THE LIFTED INDEX IN CT CLOSE TO -8C.
TSTMS MOVING INTO ORANGE COUNTY...AND WILL BE OVERSPREADING THE
REGION THROUGH THIS AFTERNOON. WITH COLD POOL ALOFT...DAMAGING
WINDS AND LARGE HAIL IS EXPECTED. SPC DAY 1 OUTLOOK MENTIONS THE
POSSIBILITY OF AN ISOLATED TORNADO...AND THIS CAN/T BE RULED OUT.
COLD FRONT WILL BE SLOW TO ENTER THE AREA TONIGHT WHILE
ADDITIONAL MID LEVEL IMPULSES PIVOT AROUND ONTARIO CLOSED UPPER
LOW..SO CHANCE FOR SHOWERS/TSTMS CONTINUES INTO THE EVENING...THEN
TAPERS OFF FROM WEST-EAST AFTER MIDNIGHT AS LOW LEVEL CAA SHUTS
OFF SOURCE OF LIFT.
TEMPS WILL BE SLIGHTLY BELOW NORMAL DUE TO CLOUD COVER AND ONSHORE
MARITIME FLOW OUT EAST.
&&
.SHORT TERM /WEDNESDAY THROUGH FRIDAY/...
COLD FRONT STALLS OVER OR JUST SOUTH OF THE AREA ON WED...WITH
WEAK SFC TROUGHING REMAINING IN PLACE AND MID LEVEL IMPULSES
MOVING ACROSS...WHICH SHOULD SPARK ISOLATED TO SCATTERED AFTERNOON
SHOWERS AND POSSIBLE TSTMS. HAVE FORECAST CHANCE AFTERNOON/EARLY
EVENING POP MAINLY ACROSS SOUTHERN CT...CLOSER TO UPPER COLD
POCKET ASSOCIATED WITH THE UPPER LOW AS IT MOVES SE ACROSS NEW
ENGLAND. INSTABILITY LOW FOR THE MOST PART...BUT ANY POCKETS OF
STRONGER DAYTIME HEATING COULD SPARK A TSTM CAPABLE OF PRODUCING
SOME HAIL.
THU SHOULD BE A BETTER DAY...BUT WITH YET MORE MID LEVEL
SHORTWAVE ENERGY RIDING ACROSS...WILL HAVE TO KEEP SLIGHT CHANCE
POP IN THE FCST.
TEMPS CONTINUE NEAR OR SLIGHTLY BELOW NORMAL.
&&
.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
PROGRESSIVE WEATHER PATTERN ON TAP FOR THE LONG TERM PERIOD. HIGH
PRES MOVES OFFSHORE FRI NIGHT...THEN A SERIES OF UPPER
DISTURBANCES AND SFC COLD FRONTS WILL MOVE THROUGH THE REGION
STARTING ON SAT. BASED ON LATEST HPC/ECMWF/GFS GUIDANCE...WILL
HOLD OFF ON PRECIP UNTIL SAT AFTERNOON...THEN PRECIP LINGERS
THROUGH SUN. WEAK HIGH PRES OVERSPREADS THE REGION MON...THEN
ANOTHER SYSTEM ON TAP FOR TUE.
WILL CARRY CHANCE POPS IN THE EXTENDED. HIGHS WILL GENERALLY AVERAGE
WITHIN A FEW DEGREES OF NORMAL EITHER WAY.
&&
.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
TSTMS HAVE DEVELOPED ACROSS NRN TERMINALS. ADDITIONAL DEVELOPMENT
IS POSSIBLE THIS AFTN BEHIND THE INITIAL WAVE OF ACTIVITY.
ACROSS THE METRO...TSTMS NOW DEVELOPING ACROSS ERN PA.
ADDITIONALLY...TSTM INITIATION OVER THE REGION IS POSSIBLE.
EXTENDED TEMPO FOR TSRA. STORM MOTION WILL GENERALLY BE E/ENE
AROUND 15KT.
EXPECT WINDS TO SHIFT TO A NLY COMPONENT AT TIMES BEHIND TSTMS.
AFTER CONVECTION DIES DOWN AFT 00Z...LINGERING LLVL MOISTURE MAY
RESULT IN SCT-BKN LOW CLOUDS AND PERHAPS SOME VSBY RESTRICTIONS AS
WINDS GO LGT. FOR NOW FEW020 USED EXCEPT KGON WHERE MVFR CIGS FCST.
LOW CLOUDS MIX OUT WED MRNG WITH SCT-BKN CU IN THE AFTN. ISOLD-SCT
TSTMS POSSIBLE...COVERAGE AND INTENSITY EXPECTED TO BE LESS THAN
TODAY ATTM.
OUTLOOK FOR 00Z THURSDAY THROUGH SATURDAY...
HIGH PRES WED NIGHT THRU FRI. VFR WITH POCKETS OF MVFR OR LOWER IN
EARLY MRNG FOG/STRATUS. COLD FRONT APPROACHES SAT WITH CHANCES FOR
TSTMS.
&&
.MARINE...
SEVERE THUNDERSTORM WATCH #559 IN EFFECT UNTIL 7 PM.
SUB-ADVISORY CONDITIONS EXPECTED ON THE WATERS THROUGH THE
PERIOD. MODERATE AMBROSE JET THIS AFTERNOON MAY HAVE SOUTHERLY
WINDS AROUND 15 KT ON WESTERN OCEAN WATERS/SOUND THIS AFTERNOON.
TSTMS WILL OVERSPREAD THE WATERS AS A VIGOROUS SYSTEM TRACKS EAST.
MARINERS WILL HAVE TO BE PREPARED FOR STRONG TO SEVERE STORMS.
&&
.HYDROLOGY...
CONVECTION TODAY EXPECTED TO PRODUCE AREAL QPF OF 0.25-0.50 INCH
ACROSS MUCH OF SOUTHERN CT...AND 0.10-0.25 INCH ELSEWHERE.
LOCAL QPF COULD BE DOUBLE THAT IN STRONGER TSTMS...CAUSING
LOCALIZED PONDING. FLASH FLOOD THREAT MINIMAL GIVEN STORM MOTION
AND CORFIDI VECTOR MAGNITUDES BOTH AROUND 20 KT.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
NJ...NONE.
MARINE...NONE.
&&
SYNOPSIS...BG
NEAR TERM...MPS
SHORT TERM...BG
LONG TERM...MPS
AVIATION...JMC
MARINE...NV
HYDROLOGY...BG
Hazardous weather outlook, Jul 7, 10:08 AM EST, 2 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NEW YORK NY
1108 AM EDT TUE JUL 7 2009
CTZ005>012-NJZ002>006-011-NYZ067>081-081000-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-BERGEN-
EASTERN PASSAIC-ESSEX-HUDSON-UNION-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-QUEENS-NASSAU-
NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-
SOUTHEASTERN SUFFOLK-
1108 AM EDT TUE JUL 7 2009
...SEVERE THUNDERSTORM WATCH 559 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SEVERE THUNDERSTORM WATCH.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
HAZARDOUS WEATHER NOT EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
&&
THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.
PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.
ANZ330-335-338-340-345-350-353-355-081000-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
1108 AM EDT TUE JUL 7 2009
...SEVERE THUNDERSTORM WATCH 559 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SEVERE THUNDERSTORM WATCH.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
HAZARDOUS WEATHER NOT EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
&&
THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.
PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.
MPS
In the hours before
Special weather statement, Jul 7, 11:29 AM EST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
1229 PM EDT TUE JUL 7 2009
CTZ005-009-NYZ068>071-071730-
NORTHERN FAIRFIELD-NORTHERN WESTCHESTER-PUTNAM-ROCKLAND-SOUTHERN
FAIRFIELD-SOUTHERN WESTCHESTER-
1229 PM EDT TUE JUL 7 2009
...STRONG THUNDERSTORMS WILL IMPACT FAIRFIELD...PUTNAM...ROCKLAND AND
WESTCHESTER COUNTIES...
AT 1226 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM HOPEWELL JUNCTION TO
YORKTOWN HEIGHTS TO NORWOOD...OR ALONG A LINE EXTENDING FROM 9 MILES
SOUTHEAST OF POUGHKEEPSIE TO 8 MILES NORTHWEST OF LAKE CARMEL TO 6
MILES EAST OF PEEKSKILL TO TAPPAN...AND MOVING EAST AT 30 MPH.
THESE STORMS WILL BE...
NEAR MAHOPAC BY 1235 PM.
NEAR MOUNT KISCO BY 1240 PM.
NEAR WHITE PLAINS BY 1245 PM.
NEAR HARRISON BY 1250 PM.
NEAR SHERMAN BY 1255 PM.
NEAR RIDGEFIELD BY 100 PM.
SMALL HAIL...AND WINDS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS.
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.
Special weather statement, Jul 7, 12:17 PM EST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
117 PM EDT TUE JUL 7 2009
CTZ005-006-009-010-071815-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-SOUTHERN FAIRFIELD-SOUTHERN NEW
HAVEN-
117 PM EDT TUE JUL 7 2009
...STRONG THUNDERSTORMS WILL IMPACT FAIRFIELD AND NEW HAVEN
COUNTIES...
AT 117 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM WOODBURY CENTER TO
DARIEN...OR ALONG A LINE EXTENDING FROM 6 MILES NORTH OF SOUTHBURY TO
NORWALK...AND MOVING EAST AT 25 MPH.
THESE STORMS WILL BE...
NEAR FAIRFIELD BY 125 PM.
NEAR TRUMBULL BY 130 PM.
NEAR BRIDGEPORT BY 135 PM.
NEAR WATERBURY BY 140 PM.
NEAR STRATFORD BY 145 PM.
NEAR WOLCOTT BY 150 PM.
SMALL HAIL...AND WINDS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS.
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.
Special weather statement, Jul 7, 12:26 PM EST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
126 PM EDT TUE JUL 7 2009
NYZ078-071830-
NORTHWEST SUFFOLK-
126 PM EDT TUE JUL 7 2009
...A STRONG THUNDERSTORM WILL IMPACT THE NORTH SHORE OF SUFFOLK
COUNTY EAST OF PORT JEFFERSON...
AT 122 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES NORTHWEST OF NORTHPORT MOVING EAST
SOUTHEAST AT 25 MPH.
WINDS OF 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.
JST
Special weather statement, Jul 7, 12:32 PM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
132 PM EDT TUE JUL 7 2009
NYZ078-071732-
NORTHWEST SUFFOLK-
132 PM EDT TUE JUL 7 2009
...A SEVERE THUNDERSTORM WARNING IS NOW IN EFFECT OF THE THE NORTH
SHORE OF SUFFOLK COUNTY...
JST
Local storm report, Jul 7, 12:41 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
141 PM EDT TUE JUL 07 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0124 PM HAIL NAUGATUCK 41.49N 73.05W
07/07/2009 E0.88 INCH NEW HAVEN CT NWS EMPLOYEE
NICKEL SIZE HAIL
&&
JPLocal storm report, Jul 7, 12:46 PM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
146 PM EDT TUE JUL 07 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0143 PM HAIL 3 E WATERBURY 41.56N 72.97W
07/07/2009 E0.75 INCH NEW HAVEN CT TRAINED SPOTTER
PENNY SIZE HAIL
&&
JPEvent by event
17 thunderstorm wind, 8 hail, 2 flash flood. Local standard time, as filed.
Thunderstorm Wind, Suffolk
- When
- July 7, 12:50 PM EST
- Where
- Suffolk County, 0.69 mi N of Old Field
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 40.960, -73.130
A tree was downed my thunderstorm winds.
Thunderstorm Wind, Suffolk
- When
- July 7, 2:07 PM EST
- Where
- Suffolk County, 1.04 mi E of Dering Harbour
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $500
- Reported by
- Law Enforcement
- Coordinates
- 41.100, -72.330
Wires were downed near Hay Beach.
Thunderstorm Wind, Nassau
- When
- July 7, 2:40 PM EST
- Where
- Nassau County, 0.87 mi SW of South Hempstead
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 40.660, -73.640
Numerous trees were downed.
Thunderstorm Wind, Suffolk
- When
- July 7, 3:00 PM EST
- Where
- Suffolk County, 2.32 mi NNW of Amityville Arpt
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 40.730, -73.420
Wires were downed by thunderstorm winds.
Flash Flood, Nassau
- When
- July 7, 3:30 PM EST to 3:45 PM EST
- Where
- Nassau County, 0.16 mi NE of South Hempstead to 0.85 mi WNW of Malverne
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 40.672, -73.628
Long Beach Rd. was closed due to flooding.
Flash Flood, Suffolk
- When
- July 7, 4:00 PM EST to 4:15 PM EST
- Where
- Suffolk County, 0.8 mi SSW of North Babylon to 1.01 mi S of North Babylon
- Cause
- Heavy Rain
- Reported by
- NWS Employee
- Coordinates
- 40.719, -73.323
Deer Park Ave. was closed at Sunrise Hwy. due to flooding.
Hail, Westchester
- When
- July 7, 10:25 PM EST
- Where
- Westchester County, 1.48 mi NNE of Dunwoodie
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.950, -73.870
Golf ball size hail was reported by a trained spotter.
Thunderstorm Wind, Westchester
- When
- July 7, 10:30 PM EST
- Where
- Westchester County, East Chester
- Measured
- 87 kt (100 mph) estimated gust
- Property damage
- $1.0 million
- Reported by
- NWS Storm Survey
- Coordinates
- 40.930, -73.780
A severe thunderstorm that produced storm damage in Bergen county in|northeastern New Jersey moved into Yonkers around 11:25 pm as the|storm intensified. Doppler weather radar analysis would classify|the storm as a supercell with a strong mesocyclone at this time. A|large area of very strong downburst winds downed numerous large|trees that fell on structures, power lines and cars. The worst damage|observed in the area was in Trevor Park around the Hudson River|Museum where winds were estimated to have gusted up to 100 mph. Some minor damage appeared to occur to the roof of the Museum with a few shingles blown off. Nearly all trees appeared to have fallen to the east or southeast. The damage area extended east to North Broadway and into Grant Park on Park Ave where numerous large trees were also knocked over falling to the east or southeast. Downed large trees were also observed in Oakland Cemetery.
Downed trees were also observed in Mount Vernon along West Street|and Macquesten Parkway North where winds of 70 mph were estimated to|have occurred. Again, all trees appeared to fall to the southeast.|There was additional tree damage to a lesser degree to the north|observed along and near the Cross County Parkway.
In Bronxville, several trees were seen downed along the Bronx River|Parkway from exits 1 to 3. In Eastchester and Tuckahoe, several large|trees were downed in the vicinity of Ridge and Governors Roads. A|large tree here fell on power lines snapping a telephone pole in|half. Winds in this area were estimated at 80 mph.
In addition to the wind damage, there was extensive hail from the|storm along with torrential rain. The hail accumulated to several|inches in Yonkers and was still visible this morning. Rain swept the|hail into some locations to depth over a foot. In one location on|Hoover Road in northern Yonkers...up to 4 feet of hail accumulated|inside a home after the drainage became clogged.
Hail, Westchester
- When
- July 7, 10:31 PM EST
- Where
- Westchester County, 1.48 mi NNE of Dunwoodie
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 40.950, -73.870
Penny size hail was reported.
Thunderstorm Wind, Westchester
- When
- July 7, 10:31 PM EST
- Where
- Westchester County, 1.71 mi WNW of Tuckahoe
- Measured
- 61 kt (70 mph) estimated gust
- Injuries
- 1 direct, 0 indirect
- Property damage
- $4,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 40.960, -73.860
A tree was downed into a bedroom, injuring one woman.
Thunderstorm Wind, Westchester
- When
- July 7, 10:31 PM EST
- Where
- Westchester County, 1.48 mi NNE of Dunwoodie
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 40.950, -73.870
Numerous trees and branches were downed by thunderstorm winds.
Hail, Westchester
- When
- July 7, 10:40 PM EST
- Where
- Westchester County, 0.69 mi S of Fleetwood
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 40.910, -73.830
Quarter size hail was reported.
Thunderstorm Wind, Westchester
- When
- July 7, 10:40 PM EST
- Where
- Westchester County, 0.69 mi S of Fleetwood
- Measured
- 56 kt (64 mph) measured gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 40.910, -73.830
Thunderstorm Wind, Westchester
- When
- July 7, 10:44 PM EST
- Where
- Westchester County, Larchmont North
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 40.930, -73.750
Hail, Westchester
- When
- July 7, 10:45 PM EST
- Where
- Westchester County, 0.69 mi S of East Chester
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.920, -73.780
Quarter size hail was reported by a trained spotter.
Thunderstorm Wind, Westchester
- When
- July 7, 10:45 PM EST
- Where
- Westchester County, 0.69 mi S of East Chester
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 40.920, -73.780
Thunderstorm Wind, Nassau
- When
- July 7, 10:53 PM EST
- Where
- Nassau County, 1.48 mi SSW of Glen Cove
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 40.850, -73.640
Numerous trees were downed.
Hail, Nassau
- When
- July 7, 10:59 PM EST
- Where
- Nassau County, 0.52 mi W of Glen Cove
- Measured
- 0.88 in hail
- Reported by
- Emergency Manager
- Coordinates
- 40.870, -73.640
Nickel size hail was reported by emergency management officials.
Hail, Nassau
- When
- July 7, 11:01 PM EST
- Where
- Nassau County, 0.52 mi W of Locust Vly
- Measured
- 0.88 in hail
- Reported by
- Emergency Manager
- Coordinates
- 40.880, -73.590
Nickel size hail was reported by emergency management officials.
Hail, Nassau
- When
- July 7, 11:01 PM EST
- Where
- Nassau County, 0.87 mi NE of Locust Vly
- Measured
- 0.88 in hail
- Reported by
- Emergency Manager
- Coordinates
- 40.890, -73.570
Nickel size hail was reported by emergency management officials.
Thunderstorm Wind, Nassau
- When
- July 7, 11:01 PM EST
- Where
- Nassau County, 0.69 mi S of Brookville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 40.810, -73.570
Numerous trees were downed by thunderstorm winds.
Hail, Nassau
- When
- July 7, 11:06 PM EST
- Where
- Nassau County, 0.87 mi NE of Mill Neck
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.880, -73.560
Penny size hail was reported by a trained spotter.
Thunderstorm Wind, Nassau
- When
- July 7, 11:10 PM EST
- Where
- Nassau County, 0.87 mi NW of Jericho
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Emergency Manager
- Coordinates
- 40.790, -73.540
Numerous trees were downed by high winds.
Thunderstorm Wind, Nassau
- When
- July 7, 11:10 PM EST
- Where
- Nassau County, Locust Grove
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Emergency Manager
- Coordinates
- 40.820, -73.500
Numerous trees were downed by thunderstorm winds.
Thunderstorm Wind, Westchester
- When
- July 7, 11:13 PM EST
- Where
- Westchester County, 1.48 mi NNE of Dunwoodie
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Department of Highways
- Coordinates
- 40.950, -73.870
The Saw Mill River Parkway was closed due to downed trees.
Thunderstorm Wind, Nassau
- When
- July 7, 11:15 PM EST
- Where
- Nassau County, Locust Grove
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 40.820, -73.500
Numerous trees were downed.
Thunderstorm Wind, Nassau
- When
- July 7, 11:15 PM EST
- Where
- Nassau County, 0.87 mi NW of Jericho
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 40.790, -73.540
Numerous trees were downed by thunderstorm winds.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Massachusetts, July 7, 20092 injured · $358,000 · 1 in hail · 18 events
- Hail and Damaging Winds in New Jersey, July 7, 2009$47,000 · 61 kt wind · 9 events
- Flash Flooding and Hail in South Dakota, July 7, 20091.75 in hail · 34 events
- Hail and Damaging Winds in Connecticut, July 7, 2009$25,000 · 1 in hail · 14 events
- Hail and Damaging Wind in New York, July 7, 2009$25,000 · 1.5 in hail · 12 events
- Hail in New York, July 7, 2009$36,000 · 0.75 in hail · 3 events
- Flash Flooding and Hail in Iowa, July 7, 2009$25,000 · 1.5 in hail · 9 events
- Hail in New York, July 7, 20091 in hail · 24 events
- Hail and Damaging Winds in Connecticut, July 7, 2009$22,000 · 52 kt wind · 7 events
- Hail and Damaging Winds in South Dakota, July 7, 20091 in hail · 15 events
- Lightning Strikes in Georgia, July 7, 2009$15,000 · 2 events
- Hail and Heavy Rain in Iowa, July 7, 2009$11,000 · 0.88 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 188694, 188695, 188682, 188685, 189500, 189502, 188672, 188690, 188673, 188687, 188696, 188677, 188689, 188686, 188674, 188688, 188683, 188675, 188676, 188678, 188697, 188679, 188680, 188681, 188699, 188684, 188698.